Hail, Knox
- When
- June 25, 6:53 PM CST to 6:58 PM CST
- Where
- Knox County, Altona
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.120, -90.170
A cold front triggered a broken line of thunderstorms across north-central Illinois during the evening of June 25th. Some of the cells produced wind gusts of around 60 mph, with one storm dropping golf ball-sized hail in Altona in Knox County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front triggered a broken line of thunderstorms across north-central Illinois during the evening of June 25th. Some of the cells produced wind gusts of around 60 mph, with one storm dropping golf ball-sized hail in Altona in Knox County. Excessive rainfall rates from another storm created localized flash flooding in Canton in Fulton County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 25, 5:36 PM CST, 1 hour 17 minutes earlier. Its key messages:
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 636 PM CDT Tue Jun 25 2024 .KEY MESSAGES... - Slight Risk (15% within 25 miles) of severe storms today and tonight, tapering to a Marginal Risk (5%) Wednesday across southeast Illinois. - Expect a break from the heat starting Wednesday with highs generally in the lower to mid 80s through Friday. There will be a brief break from the humidity briefly Thursday with dew points dipping into the 50s. && .DISCUSSION... Issued at 202 PM CDT Tue Jun 25 2024 As of 2pm this afternoon, storms are ongoing from near Mt Sterling to Springfield in west central Illinois, and from Effingham to Dennison in east central/southeast Illinois. These storms have kicked out an outflow boundary that has surged well ahead, except for the storms in east central Illinois which are riding the outflow boundary and consequently have been much stronger. Ahead of the outflow boundary, SPC meso-analysis suggests that around 3000-3500 J/kg MLCAPE is present coinciding with marginal effective shear of around 25-30kt. There parameters continue to support a chance for severe weather, but so far most of the storms quickly fall behind the boundary where the severe threat is much lower. While the outflow boundary continues to surge south and southwest, it is encountering moderate WSW flow gusting to around 20kt which will help impede its progress. Until there is notable slowing of the boundary, storms forming on the front will continue to fall behind and become elevated with low end wind/hail threat. 18Z WoFS run suggests that new severe convection is most likely near the I-70 corridor through 22Z, then diminishes in coverage through 00Z as storms exit the forecast area. This evening, a modest low level jet will set up across portions of Kansas and Missouri with strongest focus near the IA/MO state line initially. This should cause a renewed uptick in thunderstorm activity within a still strongly unstable atmosphere (MLCAPE in excess of 3000 J/kg per latest RAP). These storms followed the cloud bearing flow and instability axis east- southeast into portions of west central Illinois mid to late this evening and elsewhere across central Illinois overnight. Some of this activity may end of being shunted further south due to ongoing convection, so will have to monitor trends with these storms as some could once again be severe. Several CAMs indicate these storms will grow upscale with a QLCS impacting areas from eastern KS into central IL, though the further eastern solutions may not pan out due to ongoing convection this afternoon. Main H5 trof and attendant cold front (possibly locally enhanced by remnant MCV) is poised to move across central Illinois Wednesday morning and afternoon. Some modest destabilization is possible across portions of SE Illinois by early afternoon, but it remains uncertain if storms will be able to tap into this before exiting the area with the cold front. Better chances for severe storms are in place just S/E of the forecast area but will need to keep a close eye on the counties south of I-70 before frontal passage midday Wednesday. High pressure will build across the Upper Midwest Wednesday behind the departing cold front and precip chances will diminish accordingly from the northwest through the day. Temperatures and humidity levels will turn briefly more comfortable particularly Thursday under the influence of this air mass. Highs will be in the lower to mid 80s both days with dew points eventually bottoming out in the upper 50s to lower 60s Thursday. As the ridge axis shifts to the east coast late in the week, return flow will overspread the lower and mid Mississippi River Valley with dew points building back up to around 70 degrees Friday. The chance for showers and storms will accompany the increase in humidity as mid level warm air advection overspread the area Friday, followed by more showers and storms as a cold front sweeps across the region Saturday. Both the GFS and ECMWF indicate that portions of the region will have instability and shear favorable for severe storms, but details will have to be ironed out in the coming days. Deubelbeiss && .AVIATION... (For the 00z TAFs through 00z Wednesday Evening) Issued at 636 PM CDT Tue Jun 25 2024 Though storms have moved south of the TAF sites early this evening, another line of storms has developed across northern IL into eastern IA and am expecting them to drop south back toward the TAF sites in a few hours. Some HiRes models forecast show storms getting toward the TAF sites tonight, while others have the storms weakening as they move south. Current airmass over central IL has been worked over quite a bit, so concerned that storms will not hold together long after getting into the area. Do think showers and VCTS will reach PIA and BMI in 3-4hrs, but only VCSH reaching SPI, DEC, CMI later this evening. Any pcpn will not last very long...maybe only 2-3hrs and then be done. MVFR clouds are expected to arrive after midnight tonight and continue into the early morning hours. Think more precip will be possible later afternoon, but some uncertainty in this so have left out at this time. Winds will be southwest through the night but then become northwest after the FROPA tomorrow morning. Auten && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 249 PM CDT Tue Jun 25 2024 ILZ027>031-036>038-262000- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- 249 PM CDT Tue Jun 25 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Periods of thunderstorms will occur through tonight. These will be strong to severe at times, with damaging winds the main concern. However, some hail is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Any lingering storms on Wednesday should be out of the area by midday, but severe weather is not expected. Additional thunderstorms are expected Friday and Saturday. The severe weather potential is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight. Expected storm motion is toward the east-southeast around 30 mph. ILZ040>057-061>063-066>068-071>073-262000- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard- Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar- Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland- Lawrence- 249 PM CDT Tue Jun 25 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Periods of thunderstorms will occur through tonight. These will be strong to severe at times, with damaging winds the main concern. However, some hail is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered storms will linger into Wednesday, diminishing in the afternoon. Severe weather is not expected. Additional thunderstorms are expected Friday through Saturday. The severe weather potential is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight. Expected storm motion is toward the east-southeast around 30 mph. Deubelbeiss
Preliminary Local Storm Report
National Weather Service Lincoln IL
416 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM Non-Tstm Wnd Dmg 1 WSW Champaign 40.11N 88.28W
06/25/2024 Champaign IL Trained Spotter
Power lines fell onto an apartment building.
&&
CPSpecial Weather Statement National Weather Service Lincoln IL 418 PM CDT Tue Jun 25 2024 ILZ044>046-054>057-063-252300- Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Clark- Including the cities of Monticello, Champaign, Urbana, Danville, Sullivan, Tuscola, Charleston, Mattoon, Paris, and Marshall 418 PM CDT Tue Jun 25 2024 ...LOCALLY GUSTY NON-THUNDERSTORM WINDS... A wake low has developed across east central Illinois this afternoon. This localized phenomena may cause non-thunderstorm wind gusts up to 65 mph in portions of Piatt, Champaign, Vermilion, Douglas, Coles, Edgar and Clark counties. If a sudden surge of high wind gusts arrive in your area, seek immediate shelter! High wind gusts could persist for up to 15 minutes and could result in widespread damage to trees and power lines. MJA
Special Weather Statement
National Weather Service Lincoln IL
447 PM CDT Tue Jun 25 2024
ILZ052-061-252215-
Christian-Shelby-
447 PM CDT Tue Jun 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CHRISTIAN AND CENTRAL
SHELBY COUNTIES THROUGH 515 PM CDT...
At 447 PM CDT, Doppler radar was tracking a strong thunderstorm near
Taylorville, moving east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Taylorville, Pana, Shelbyville, Assumption, Findlay, Tower Hill,
Owaneco, Rosamond, Palmer, Lakewood, Westervelt, Taylorville
Municipal Airport, and Langleyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central Illinois.
&&
LAT...LON 3940 8943 3959 8940 3956 8873 3929 8878
TIME...MOT...LOC 2147Z 277DEG 42KT 3949 8933
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MJAPreliminary Local Storm Report
National Weather Service Lincoln IL
514 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM Rain 2 SE Fiatt 40.54N 90.15W
06/25/2024 M3.20 Inch Fulton IL Public
Storm total precip.
&&
RACPreliminary Local Storm Report
National Weather Service Lincoln IL
710 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM Hail 4 N Oliver 39.54N 87.69W
06/25/2024 E1.25 Inch Edgar IL Trained Spotter
&&
RACPreliminary Local Storm Report
National Weather Service Lincoln IL
711 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM Tstm Wnd Dmg 2 N Oliver 39.52N 87.68W
06/25/2024 Edgar IL Trained Spotter
Severe crop damage - Leaves missing and
crops flattened. 7 trees fell the largest
around 3 feet in diameter. Trees fell into
power lines knocking out power. Garage
building (new within last 9 months)
completely removed. House with newer steel
roof had roof cap ripped off.
&&
RACThe Quad Cities radar (KDVN), 65 km away, was scanning. The volume nearest the first event began at 00:52 UTC.
10 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Several trees were blown down on Route 93 in Bradford.
Two large trees were blown down onto a home.
A tree was blown onto a home.
A tree was blown down across a road.
Several tree limbs were blown down across a road.
Numerous large tree branches were blown down and a power pole was snapped.
A trained spotter estimated a wind gust of 55-60 mph.
Street flooding occurred in a low-lying spot in Canton. A vehicle became stranded in the high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187054, 1187056, 1187065, 1187069, 1189395, 1187058, 1187060, 1187066, 1187062, 1187070, 1187067, 1187053.